Hi! I'm so glad to see someone else with this disorder, finally! I'm a 30 year old female and have been sick for over a year. I was finally diagnosed with POTS in April, after noticing for months that I have severe tachycardia. There's a web site I used to look at called POTS place, I think, which offers some information. There are 2 kinds of drugs recommended for POTS: a beta blocker, and florinef, which is a mild steroid. The florinef will raise your blood pressure slightly so that you will be less prone to passing out. I have tried the beta blocker Inderal, but went off it after a few weeks, because it was making me dizzy. I have florinef but have yet to try it, right now I'm fighting this on my own without the meds, though I will soon try another low dose beta blocker. If you are having fainting or pre-fainting spells, you really should request florinef.
To answer your question about the seriousness of POTS, I can tell you what I was told, which is that this is not a structural abnormality of the heart at all, it is simply a very fast heart rate and blood pressure problem, and boils down to a problem in the autonomic nervous system. It sometimes is a pre-cursor to bigger illnesses, but rarely. Sometimes, POTS disapears on its own, and that's what we all hope for! Mine hasn't, and scares the hell out of me at times, but it is something you can live with. I was put at ease when I had a few more in-depth heart tests, to rule out other more serious conditions. You may want to request an EKG and echocardiogram, that will rule out the possibility of a structural abnormality and put your mind at ease. Let me know how your beta blocker works out for you, I'm going back on one eventually but haven't decided which one I want to request. Good luck!
I have had EKG's already. They seem to come back pretty normal though. I show slight left ventrical enlargement. Thats not to serious. I have stopped taking my Beta-Blocker. I felt like it had droped my heart rate too low. (like in the 60 to 70 range)
I've not passed out in about 3 months. All of my other symptoms are still hard at work though. I still get dizzy, my eyes will still black over, I sweat like a grown man, and slight activities will make my heart race. One thing I have found to help me is to avoid heat as much as possible. If I get overheated is when I feel the worst. I also will take my Beta-Blocker if I know I'm about to do something that will raise my heart rate too much. Do you know anything about the risks of me trying to have a child? My cardio. told me that I had to come in and talk to him before my husband and I ever tried to concieve. I know that the stress of childbearing sometimes has been linked to POTS or has caused it in weomen that never had it before. So I wonder what the effects could be on someone who already has it. I want children but I also want to be around to raise them.
As far as I know, there's no danger at all in having a child, but it's interesting your doctor told you to let him know before you start trying. No one ever said anything like to me, now I'm wondering if I should question my doc about it. POTS can come on after the childbirth experience, and maybe that means it can also worsen after birth for people who already have it. But everything I've read has indicated POTS is not a dangerous condition, as long as there's nothing else going on with your heart like a structural abnormality. An echocardiogram is a good way to check that out. As far as the beta blocker lowering your heart rate, my beta blocker Inderal had also lowered mine into the high 50s, low 60s, which my doctor said was totally normal. The reason it made me uncomfortable was how much it dropped my BP, all the way down to 90/60 sometimes, causing more dizziness. Oh, and if you also have a condition called neurally mediated hypotension, as I do, you're supposed to feel better than ever during pregnancy, because of increased blood flow. So that's at least one good thing!
I am 50 and just had an ekg and was told I had a slight thickening of the left ventricle...high blood pressure and of course something I have had since my teens a fast heartbeat........never knew why. Over the years doctors made comments about the beat but never said no more. I am now on a low dose beta blocker...atenolol....and the beat is slower and so is the BP. I can live with that.
My Doc is a cardiologist.....she put me on 25mg. once a day and it seems to be working fine. The fist hour or so I feel a bit off...but it takes your body a couple weeks to get use to it. She told me to take it at bedtime. I love having that lower heartbeat. All my life I had a faster beat and hated it.
This is to Dizzy. How fast did your heart beat before toprol and what is the resting heart rate now. I too have had a fast heartbeat and now it is in the 60's when resting. If feel the 60 is too slow for me, it makes me feel like I'm not all here.
Gillian, the Dr may have said to see him before trying because of the medicine she's taking. From what I've read, it is not recommended to really take any of the beta blockers and I don't know about calcium channel blockers or any other meds that can be taken for fast HR. From what I've read, none or at least most haven't been tested. And it could have been the POTS or something else.
Honestly I don't know why the meds wouldn't be okay, all they do is lower HR.
AS for the 60 HR, that is good. It's certainly alot better than 150 or even 120. I've had 105 too and I don't like it either.
Yeah, that makes sense, it probably is because of the meds that one should check with the doctor before pregnancy. My HR is around 90 while sitting, and immeadiately goes to about 130 or 140 while standing. If I'm nervous it can be that high even while lying down, as it was when I was in the ER for stomach pain and my nerves were up. It has been 160 at the highest, and I HATE it! However, I'm not ready to give into beta blockers again yet due the fact I'm also battling Celiac Disease (an autoimmune/digestive disorder) and am currently on 2 meds for that.
This message board has helped me so much. It is nice to see that there are other people out there like myself that have problems and somewhere to go for some insite. I was so nervous about the 60 bpm that I would sit in the evening and keep feeling my pulse. About drove my husband crazy. If I could get my anxiety under control it would help me alot!!!
I never had a HB as low as I do with the Atenolol.......Atenolol also seems to help anxiety.
I guess when you are used to a faster HB when it lowers it gets a bit scarey. I felt that way the first day I took this medication. My Mom has been on atenolol for 20 years......she is almost 74 years old and her HB is 60 beats. She is on 50 mg a day.....I am on 25.